Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Wichita, KS

January 24, 201826 counties in Kansas

NWS Wichita, KS issued this red flag warning at Jan 24, 2018, 2:10 PM CST for 26 counties in Kansas. It took effect at Jan 25, 2018, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2018, 2:10 PM CST (20:10 UTC)
In effect from
Jan 25, 2018, 12:00 PM CST
Expired
Jan 25, 2018, 8:00 PM CST
In force
8 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS83 KICT 242010
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
210 PM CST Wed Jan 24 2018

KSZ067>070-082-083-091-092-251115-
/O.UPG.KICT.FW.A.0001.180125T1800Z-180126T0000Z/
/O.NEW.KICT.FW.W.0001.180125T1800Z-180126T0000Z/
Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
210 PM CST Wed Jan 24 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST THURSDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 067...068...
069...070...082...083...091 AND 092...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 6 PM CST Thursday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ047-048-050>053-251115-
/O.NEW.KICT.FW.W.0001.180125T1800Z-180126T0000Z/
Barton-Ellsworth-Rice-McPherson-Marion-Chase-
210 PM CST Wed Jan 24 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST THURSDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...048...
050...051...052 AND 053...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 6 PM CST Thursday.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ071-072-095-096-099-100-251115-
/O.EXA.KICT.FW.A.0001.180125T1800Z-180126T0000Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
210 PM CST Wed Jan 24 2018

...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON FOR EXTREME
GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 071...072...095...
096...099 AND 100...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect
Thursday afternoon.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 28 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ093-094-098-251115-
/O.CON.KICT.FW.A.0001.180125T1800Z-180126T0000Z/
Cowley-Elk-Chautauqua-
210 PM CST Wed Jan 24 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 067...068...
069...070...082...083...091...092...093...094 AND 098...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
4 follow-up statements
149 
WWUS83 KICT 250858
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
258 AM CST Thu Jan 25 2018

KSZ071-072-093>096-098>100-260000-
/O.UPG.KICT.FW.A.0001.180125T1800Z-180126T0000Z/
/O.EXA.KICT.FW.W.0001.180125T1800Z-180126T0000Z/
Woodson-Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
258 AM CST Thu Jan 25 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
071...072...093...094...095...096...098...099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 6 PM CST this evening. 

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 19 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-049-260000-
/O.EXA.KICT.FW.W.0001.180125T1800Z-180126T0000Z/
Russell-Lincoln-Saline-
258 AM CST Thu Jan 25 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033 AND 049...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 6 PM CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 17 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ047-048-050>053-067>070-082-083-091-092-260000-
/O.CON.KICT.FW.W.0001.180125T1800Z-180126T0000Z/
Barton-Ellsworth-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Greenwood-Kingman-Sedgwick-Harper-Sumner-
258 AM CST Thu Jan 25 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 047...048...050...051...052...053...067...068...069...070...
082...083...091 AND 092...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 17 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Ketcham
893 
WWUS83 KICT 252048
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
248 PM CST Thu Jan 25 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260000-
/O.CON.KICT.FW.W.0001.000000T0000Z-180126T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
248 PM CST Thu Jan 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 071...
072...093...094...095...096...098...099 AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
185 
WWUS83 KICT 252301
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
501 PM CST Thu Jan 25 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260200-
/O.EXT.KICT.FW.W.0001.000000T0000Z-180126T0200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
501 PM CST Thu Jan 25 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...053...067...068...069...070...
071...072...082...083...091...092...093...094...095...096...098...
099 AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...lowest relative humidity in the teens.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
603 
WWUS83 KICT 260216
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
816 PM CST Thu Jan 25 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260330-
/O.EXP.KICT.FW.W.0001.000000T0000Z-180126T0200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
816 PM CST Thu Jan 25 2018

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...
052...053...067...068...069...070...071...072...082...083...091...
092...093...094...095...096...098...099 AND 100...

Breezy southerly winds will continue tonight, however relative
humidities will slowly recover.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Jan 24, 1:58 PM CST, 12 minutes earlier.

Area forecast discussion, Jan 24, 1:58 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
158 PM CST Wed Jan 24 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 129 PM CST Wed Jan 24 2018

The main challenge in the short term are the winds Thursday and
the timing of the frontal passage for Friday night and into
Saturday. Strong souther flow and WWA is expected to control the
region today and for tomorrow as well. Thursday, the pressure
gradient will tighten up some and will allow the winds to
increase during the day tomorrow and tomorrow night. Fire danger
is expected to be an issue as well (see fire weather section for
more information). The WAA ahead of the front will allow
temperatures to be well above normal for this time of year today
and Thursday. Thursday's temperatures could be a few degrees
warmer if the WAA is able to erode the colder air at the boundary
and mid levels so raised Thursday's temps some compensate.
Friday, the winds will remain brisk which will allow for
temperatures to remain above normal but not as warm at Thursday
as the front will begin to transit the region with some CAA
behind the front. Temperatures are expected to drop some but
remain above normal for this time of year.

.LONG TERM...(Sunday through Wednesday)
Issued at 129 PM CST Wed Jan 24 2018

The long term looks dry and rather warm for this time of year.
Mid and upper level flow looks to remain flat (zonal) for the
most part which will keep the temperatures above normal but not
allow them to really get too warm through mid next week. However,
many of the long range models (both the ECMWF and the GFS) along
with their ensembles are indicating that a long wave trough will
start to set up over the western half of the country allowing a
stronger frontal system to approach the region toward the end of
the long range. Confidence on timing and intensity is very low at
this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1121 AM CST Wed Jan 24 2018

VFR conditions are forecast at all sites throughout the period.
Winds will increase tomorrow morning as surface pressure gradient
and mixing increase. -Howerton

&&

.FIRE WEATHER...
Issued at 129 PM CST Wed Jan 24 2018

Very dry conditions continue to dominate the region today and
tomorrow. No rain is expected for the next 48 hours and with
strong southerly winds, fire danger is likely to be a problem.
The highest risk will be Thursday afternoon over much of South
Central and Central Kansas with southerly winds ranging from
18-25 mph with some gusts as high as 30 mph in some areas. With
the dry conditions, both a Fire Weather Watch and a Red Flag
Warning have been issued for most of the region tomorrow. See the
latest bulletin for details.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    32  62  40  60 /   0   0   0   0
Hutchinson      30  62  39  58 /   0   0   0   0
Newton          31  62  39  58 /   0   0   0   0
ElDorado        33  62  40  59 /   0   0   0   0
Winfield-KWLD   34  62  42  61 /   0   0   0   0
Russell         25  63  37  55 /   0   0   0   0
Great Bend      27  64  36  56 /   0   0   0   0
Salina          29  63  40  57 /   0   0   0   0
McPherson       30  62  39  57 /   0   0   0   0
Coffeyville     34  65  42  60 /   0   0  10  10
Chanute         33  63  41  59 /   0   0   0  10
Iola            33  63  41  58 /   0   0   0  10
Parsons-KPPF    34  64  41  58 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Thursday afternoon for KSZ067>070-082-083-
091>094-098.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...PJH
FIRE WEATHER...ELM
Hazardous weather outlook, Jan 24, 4:28 AM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 AM CST Wed Jan 24 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 AM CST Wed Jan 24 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very high to possibly extreme grassland fire danger is expected
Thursday due to mild temperatures and strong south winds. Some areas
of south central and southeast Kansas may reach extreme grassland
fire danger. Outdoor burning is strongly discouraged.

Areas of southeast Kansas could also experience very high grassland
fire danger on Friday ahead of a frontal passage.

Another storm system may spread a mix of rain and rain mixed with
light snow for areas east of the Kansas Turnpike Friday night
through early Saturday. At this time, snow accumulations and impacts
appear to be minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Ketcham

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:27 AM CSTFire Weather WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more24 hr

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.